Pain Management/Problem with a new med for chronic pain issues
QUESTION: My husband has been having severe pain in his lower back for most of the past year. He is on numerous medications, including gabapentin, tramadol ER, soma, skelaxin, flexeril, Cymbalta (for pain), and others for other issues as well. The pain specialist on his second visit (last Tuesday) put him on phenobarbital 60mg twice a day and took him off the soma, skelaxin, and flexeril. The next morning he got up momentarily, said something, then laid back down sideways on the bed. I asked what he was doing, and he woke up with no memory of what happened. Friday morning at 4am I woke with him choking me and he punched me in the back of the head once. He was still asleep and took about 10 seconds to wake up. He didn't remember even touching me, but was dreaming he was chasing a bad guy and was going to kill him.
The pain specialist said to keep taking the phenobarbital or he'd have to be put in the hospital to detox off the three meds she stopped. I really don't get why my husband would have to be hospitalized for that (how do you have to detox off soma when you've been on it for less than a month, skelaxin for 2 weeks, and flexeril for a year??? I can see slowly lowering the amount you take, but detox in the hospital?????). She said that it would be best if we "could just deal with the side effects" of the medication. HELLO!!! He tried to KILL ME in his sleep!!!!
I'm just wondering if you know anything about if the phenobarbital was possibly the cause or withdrawal of the other meds, and how to avoid it in the future if it's the withdrawal.
We just got him some steriod shots in his lower back that are starting to work, so we hope we can get rid of the pain specialist (he's now at a 3/4 pain level, where before the shots he was 7/8/9 generally while on all those meds - he had started to get addicted to the narcotics he was one since he was on a fairly high dose for nearly a year!). But... if we have this problem when stopping one of his meds? What then? We're just glad our son was in his crib at the time since he still wakes to feed in bed with us!
THANK YOU!!!! (I'll be copying this for another of the specialists for their opinion. We're also of course going to talk to his spine specialist, PCP, and the pain specialist more about this too!)
One more question: Can you possibly give me a list of all the meds he has been on? Including narcotics. It may be that she is speaking of detoxing off narcotics. Any further info or drug names would help immensely. I'll be in touch....
Your problem very much concerns me. Give me a day or so to look up these drugs in details. I am not aware that Skelaxin or Flexeril are addictive, therefore there should be no need for "detox", but that is my preliminary opinion. He has also been on pregablin which is Lyrica. It may need a little weaning down. Anyway, what I'm saying is give me a little more time to research these meds and I'll get back to you ASAP. I realize you are consulting others as well, which is fine. Two or three heads are always better than one!
Let me get to work on this, and I'll get back to you.
PS: The phenobarbital seems like an odd choice for what your husband is having!
Talk to you soon. I realize time is of the essence.
---------- FOLLOW-UP ----------
QUESTION: Ok, after getting his "pharmacy" out of the drawer, he is on the following:
Flexeril 10mg three times per day
Gabapentin 900mg three times per day
Soma 350 four times a day
Cymbalta 120mg once daily (for pain)
omeprazole 20mg once daily
Tramadol ER 100mg three times daily
Metaxalone 800mg four times a day
Norvasc 2.5mg once daily
lisinopril 2.5mg once daily
levothyrocine 12.5mcg once daily
sulfazalazine 1000mg four times daily.
The soma had been prescribed less than 5 weeks prior to being taken off of it, and the skelaxin was only 10 days into being used. He had been taking the flexeril for most of the past year.
He was recently prescribed Lyrica, but has not taken it since it needed a prior authorization from the insurance.
He was just prescribed phenobarbital 60mg twice a day, and taken off the metaxalone, flexeril, and soma. He took the afternoon dose of his old meds, then the night dose of just the phenobarbital. He woke up and laid sideways on the bed after saying something, but didn't remember getting up when fully waking. The next night after taking 3 doses total of the phenobarbital, he woke up yelling RAWR! apparently (I don't remember as I was taking my migraine meds that night and was too sleepy - but Tony remembers waking up after a weird dream with me asking why he was saying that - he had been dreaming about playing bears with our 1 year old son). The following night, after just 5 doses of the phenobarbital and only 60 hours after being taken off the other meds, he had the episode where he choked me in his sleep.
Last January was when he was put on hydrocodone for the first time, and since he was put on it nearly non-stop in various strengths (anywhere from the 5/325 to 10/500 and EVERYTHING in between). By early December, he was on 10/325 four times per day and was in the stage of addiction where he was craving the high from the drug and it didn't help his pain for long after taking.
We expected to have to see a pain specialist, and we're seeing the nurse at the practice. But she told me Friday afternoon that she'd "like us to try to put up with the side effects and continue the medication" because if this didn't work he'd have to go through in-hospital detox. That was completely unexpected, as I didn't think we needed to detox off anything for the most part other than maybe a short term titrating of the dose to a lower level before quitting. We will be asking her about that this Wednesday.
She also, the very first day we met her, said my husband should be going to Al Anon meetings "because addiction isn't a disease that just goes away - you go through those meetings the rest of your life!" It's been about 15 years since Tony was in meetings, and he started because his brother mostly needed to go and Tony went along. He is NOT dealing with trying to get drugs to feel the high. He is not doctor shopping to get drugs. He is just trying to get better and not being in so much pain. We are SOOO grateful that the steroid shots are working as well as they are, and are thinking we might not need pain management long term. But one day at a time, one problem at a time.
The thing that made me the most angry with this nurse was she wanted us to just deal with the side effects and get through the apparent treatment she is trying on my husband without explaining to us, nor with any concern that my husband tried to KILL me in his sleep.
Some articles I found on this:
I can't find them offhand right now, but I've read a few articles where bed partners were choked while the guy was sleeping. A guy in England killed his wife in his sleep by choking her and had a history of RBD - he was found not guilty I think by reason of insanity (from the RBD).
Oh, and the last 2 nights, NOTHING. Not a thing while he was sleeping! :) He just ran out of the Soma (not a big deal to us, he was given it when his pain was level 8 and his doc was unwilling to continue the narcotics, same with the Skelaxin!). So we'll see in the next few days if that has anything to do with it - tho I'm REALLY not expecting anything from it. We've never seen this happen with him in 7 years I've known him, no other history he knows of in the past, and he's been on Soma in the past for a few weeks and then off for other back problems and no withdrawal either.
No ideas here. I also don't see any reason for him to detox since he's not had narcotics or anything big to have to detox off of other than maybe the Gabapentin since that shouldn't be suddenly stopped either (though not an addictive issue). :) I'll know more in a few days.
THANK YOU SO MUCH!
I want to thank you for the fine comments you made. I truly care about the patients who write in to me. I do hope things change for the better. I would request that you NOT use my full name when writing to complain about this nurse. I would appreciate that greatly. Otherwise, I would love to hear back from you to see how things progress.
Sorry it has taken me so long to get back to your follow up question. It is a rather difficult case. I would like to start out by saying that I feel the nurse you saw was wrong and unprofessional in suggesting AA or NA meetings, as if your husband is an automatic addict. That just doesn't coincide with good medical or nursing practice, and personally I think should be reported to her supervisor. If you do this, make sure you have complete notes, dates, etc. before attempting to do this.
Your husband is on way too many drugs, as I'm sure you know. My biggest concern for him is the phenobarbital. With everything he is on I don't understand why they put him on this. It is also addictive, and more difficult to "detox" off than some of the others. It is a barbiturate. I am also concerned as to why he is on more than two muscle relaxants.
If your husband is indeed attending a Pain Clinic then they should act like a pain clinic! To have a nurse speak to you as this one did is very questionable, coming from MY perspective. Pain clinics are specially licensed to prescribe narcotics for people that need them, since the DEA has tightened their licensing on primary care doctors. If the pain clinic treats you badly, (and believe me, I've heard some stories)! then where else are you to go???
I am curious over what the other volunteers may have advised you to do. I put myself on "vacation" for a few days to get caught up on my backlog, but will give you my email in case you need to contact me before Tuesday. firstname.lastname@example.org. We are not supposed to do this, but I have followed up with you several times, and I don't doubt your legitimacy.
Feel free to get back to me if you need to or to update me.